Ohio, 2007

Hail in Ohio, April 1, 2007

April 1, 2007 · NWS CLE · 1 event in 1 county or zone

Strong thunderstorms developed over Lake Erie and moved onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong thunderstorms developed over Lake Erie and moved onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 1, 6:05 PM EST, 44 minutes earlier.

Area forecast discussion, Apr 1, 6:05 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EDT SUN APR 01 2007

.AVIATION (00Z-24Z)...
COLD FRONT ABOUT TO MOVE INTO NWRN PA WITH ASSOCIATED CONVECTION
WEAKENING AND ABOUT TO MOVE EAST OF THE AREA AS WELL.  ACROSS THE
NORTH CENTRAL COUNTIES OF OHIO THE DRY SLOT BEHIND THE FRONT HAS
ALLOWED SKIES TO CLEAR.  TO THE WEST VFR BKN-OVC CIGS AND SCT SHWRS
ARE MOVING IN ASSOCIATED WITH THE UPPER LOW.  EXPECT THESE CLOUDS
AND SHOWERS TO SKIM THE AREA DURING THE NIGHT ALTHOUGH DO NOT XPC
CONDS TO GO BELOW VFR. DRIER AIR WILL MOVE INTO THE AREA LATE
TONIGHT AND MONDAY SO WL JUST GO WITH SCT CLOUDS MONDAY.  WINDS WILL
REMAIN GUSTY THROUGH THE NIGHT FROM THE SW.

&&

.SHORT TERM (TONIGHT-WEDNESDAY)...
WARM FRONT JUST EAST OF ERIE PA...WITH THE COLD FRONT NEAR A CLE TO
COLUMBUS LINE.  CLUSTERS/BROKEN LINES OF TSRA FROM SW PA INTO SRN KY
ALONG PREFRONTAL TROUGH.  A FEW TSRA DEVELOPING ALONG THE FRONTAL
BOUNDARY...BUT SO DRY BEHIND FRONT AND TSRA SOUTH OF AREA SEEM TO BE
CUTTING OFF LL MOISTURE...THAT TSRA HAVING A HARD TIME DEVELOPING.

EXPECT SCATTERED THUNDERSTORMS ERN PORTION OF THE FORECAST AREA THIS
EVENING RIGHT AHEAD OF THE FRONT.  ENOUGH SHEAR AHEAD OF FRONT THAT
AN ISOLATED DOWNBURST IS NOT OUT OF THE QUESTION.  CURRENTLY SPC HAS
THE EASTERN HALF OF THE FORECAST AREA IN SLIGHT RISK.  SEEMS TO BE
GREATER POTENTIAL SOUTH OF THE FORECAST AREA.

UPPER LEVEL TROUGH NOW INTO CENTRAL GREAT LAKES WILL SWING ACROSS
FORECAST AREA OVERNIGHT.  THIS WILL KICK OFF SOME SCATTERED RAIN
SHOWERS.  AN ISOLATED TSRA IS NOT OUT OF THE QUESTION WITH THE STEEP
LAPSE RATE.  TROUGH WILL BE EAST OF AREA BY RUSH HOUR...THEN UNDER
THE INFLUENCE OF SFC RIDGE REST OF MONDAY.

BEST CHC OF TSRA WILL BE TUESDAY EVENING...AHEAD OF A STRONG ARCTIC
FRONT.  POTENTIAL DOES EXIST FOR SEVERE TSRA TUESDAY
AFTERNOON/EVENING.  MODELS IN GOOD AGREEMENT MOVING FRONT THROUGH
AREA EARLY WEDNESDAY.  EXPECT SCATTERED TSRA TO REACH TOL AREA LATE
TUESDAY AFTERNOON...THEN MOVING ACROSS FORECAST AREA DURING THE
EVENING HOURS.

EXPECT FALLING TEMPS WEDNESDAY...AS FRONT MOVES THROUGH EARLY
WEDNESDAY MORNING.  HIGH TEMP ON WEDNESDAY LIKELY BEFORE NOON.

&&

.LONG TERM(WEDNESDAY NIGHT-SUNDAY)...
NO MAJOR CHANGES TO EXTENDED...
LITTLE CHANGE FROM YDY PATTERN WITH LARGE UPPER LOW ACROSS CENTRAL
GREAT LAKES WEDNESDAY NIGHT...FINALLY DRIFTING INTO NEW ENGLAND
SATURDAY.  WITH 850 TEMPS DIPPING BELOW -10C POTENTIAL STILL EXISTS
FOR SNOW...MAINLY ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA.
NORMALLY NEED 1000-850MB THICKNESS VALUES BELOW 1295M TO SEE ALL
SNOW...AND THE GFS HAS VALUES BELOW 1290 FOR MOST OF THE THU AND
FRIDAY PERIOD SO KEEPING PCPN ALL SNOW SHOULD NOT BE A PROBLEM.

LITTLE CHANGE FROM PREVIOUS EXTENDED FORECAST WITH BROAD AND DEEP
CYCLONIC FLOW WITH A SERIES OF TROUGHS ROTATING ACROSS THE AREA
AROUND THE UPPER LOW WILL KEEP SCATTERED SHOWERS ACROSS THE AREA THU
INTO SATURDAY...ESPECIALLY WITH SOME INSTABILITY TYPE SHOWERS
EXPECTED. DOUBT THERE WILL BE MUCH LAKE EFFECT WITH THE LAKE BEING
SO COLD...BUT THE POTENTIAL CERTAINLY EXISTS FOR SOME LAKE
ENHANCEMENT IN THE SNOWBELT.

MODELS TRENDS END OF PERIOD ALL HINT AT RIDGE FINALLY BUILDING
ACROSS THE OHIO VALLEY/GREAT LAKES MONDAY...WITH THE ECMWF BEING THE
QUICKEST AND THE GFSLR BEING THE SLOWEST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...DJB
LONG TERM...DJB
AVIATION...TK
Hazardous weather outlook, Apr 1, 4:08 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
508 AM EDT SUN APR 1 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-020915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
508 AM EDT SUN APR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BE IN THE AREA THIS AFTERNOON AND EVENING. IT IS
POSSIBLE THAT A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA TUESDAY
EVENING AND NIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.

THIS FRONT WILL BRING IN PLENTY OF COLD AIR AND WILL CAUSE SOME
LAKE EFFECT SNOW SHOWERS. HOW MUCH SNOW IN THE SNOW BELT IS STILL
A QUESTION AND LATER FORECASTS WILL HAVE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KIELTYKA

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashtabula

When
April 1, 6:49 PM EST
Where
Ashtabula County, Conneaut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.950, -80.550

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28893.